California, 2022Flash Flood in California, August 2, 2022
August 2, 2022 · NWS EKA · 1 event in 1 county or zone
Monsoonal moisture surged northward into Northern California and a persistent low offshore brought the threat for thunderstorms the first several days of August. The 2nd of August was the peak for the thunder.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture surged northward into Northern California and a persistent low offshore brought the threat for thunderstorms the first several days of August. The 2nd of August was the peak for the thunder. A handful of special weather statements were issued over the course of several days. One storm set up over the River Complex Burn Scar from 2021 on August 2nd shortly before 6 p.m. A Flash Flood Warning was issued and a debris flow did occur on Coffee Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 2, 1:49 PM PST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 1:49 PM PST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
249 PM PDT Tue Aug 2 2022
.SYNOPSIS...The threat for isolated thunderstorms will persist
through this evening over the interior mountains. Interior temperatures
will quickly warm back up and remain above normal all week. Northerly
winds will build offshore by mid week, bringing a return of night
and morning low clouds and fog.
&&
.DISCUSSION...Lightning and thunderstorm activity has spun up
again over south-central oregon but as of 1400 PDT no strikes have
been observed over the EKA CWA. Nonetheless radar and satellite is
showing some convective activity over the Trinity Alps and Yolly
Bolla spine this afternoon and some shower activity is being
detected. The issue for the office today centers around the shower
activity over the Trinity Alps and more specifically over last
year's River Complex burn scar. With the expecting increase in
showers over that area a Flash Flood Watch for Debris Flow has
been issued for that area with the main concern being the Coffee
Creek area and the drainages that flow through that area. High res
modeling suggest a 1/3 up to 3/4 of an inch of rain over the the
area through this evening. Should that area begin to see those
elevated rain rates a Flash Flood Warning will be issued. Otherwise,
a persistent cutoff low pressure system offshore will wander away
and westward allowing upper ridging over the SW US to re-
establish over the area through the rest of the week. This will
result in quick warming and above normal temperatures all week.
There are indications for another southerly moisture surge
associated with the mid level remnants of Hurricane Frank. The
bulk of the moisture appears to get absorbed into the cut-off low.
An upstream shortwave trough and mid level deformation zone will
approach on Friday and cross the PacNW late Friday. We could see
some showers or perhaps some elevated convection offshore with the
passage of this shortwave Friday night. Right now, the models
indicate very little potential for rain or storms. Models diverge
on the persistence of the ridge and another moist air stream
toward the latter portion of the weekend. The GEFS and GFS
indicate above normal precipitable water (over 150%) while the
ECMWF and ENS indicate PWAT anomalies falling well below seasonal
normals. This will need to be watched for more convection
opportunities on Sunday into early next week. Else, seasonably hot
temperatures and dry conditions are expected for the interior
through early next week.
&&
.AVIATION...Stratus and some patchy fog lifted this morning, although
these low clouds continue to lap at the coast. Light onshore flow
and a strengthening low level inversion have been working
together to limit the improvement today, with only brief
receding/scattering continuing this afternoon. LIFR CIGS and VIS
will settle in for the northern terminals this evening and tonight
while UKI remains VFR. /TA
&&
.MARINE...Light northerly to northwesterly winds of 5 to
10kts with small seas of 3 to 5 feet will continue tonight.
Northerlies will then increase early Wednesday morning. Advisory
level winds will begin expanding outward from the southern waters
by as early as Wednesday evening, and will strengthen through
Thursday. The current forecast shows the northerlies breaking
down/moving west late week and into the weekend as a meandering
upper low nears, but there remains uncertainty in its evolution.
Otherwise, steep, short period seas will begin to dominate the
waters starting Wednesday while some small mid to long period
southerly swells up to 3 feet persist.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flash Flood Watch until 9 PM PDT this evening for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Aug 2, 3:15 AM PST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
415 AM PDT Tue Aug 2 2022
CAZ101-103-104-106-109-110-112>115-030000-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
415 AM PDT Tue Aug 2 2022
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ102-105-107-108-111-030000-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
415 AM PDT Tue Aug 2 2022
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Isolated thunderstorms will be possible this afternoon and early
this evening. The primary threat will be lightning strikes. Isolated
and brief heavy rain will also be possible with storms, mainly in
northeastern Trinity county along highway 3.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
In the hours before
Special weather statement, Aug 2, 3:27 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Eureka CA
427 PM PDT Tue Aug 2 2022
CAZ107-108-030000-
Southern Trinity CA-Northern Trinity CA-
427 PM PDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of central Trinity
County through 500 PM PDT...
At 425 PM PDT, Doppler radar was tracking a strong thunderstorm near
Douglas City, or near Weaverville, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayfork and Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4060 12312 4067 12317 4076 12305 4066 12296
TIME...MOT...LOC 2325Z 240DEG 48KT 4070 12298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ZVSFlash Flood, Trinity
- When
- August 2, 5:00 PM PST to 6:00 PM PST
- Where
- Trinity County, 11.06 mi WNW of Carrville to 11.32 mi WNW of Carrville
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.115, -122.924
A thunderstorm set up over the a portion of the 2021 River Complex Burn Scar and caused a debris flow as reported by Trinity County OES on Coffee Creek on 2 August. The debris flow caused Coffee Creek Road to be unpassable. A Flash Flood Warning was issued shortly after 03/0110Z.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050415.